Home  |  News  |  Sitemap  |  Contact Us  |  Login
Advertise With Us
Latest Notification
  • banner1
  • banner2
  • banner3
  • banner4
  • banner5
  • banner6
  • banner7
banner11 banner22 banner33 banner44 banner45 banner46 banner47

 Adverse Cases


Back Reported Adverse Drug Reaction Cases
Increased risk of fractures associated with enzyme-inducing antiepileptic medicines

Reduced bone mineral density and subsequent increased risk of fractures is documented in patients taking enzyme-inducing antiepileptic medicines such as phenytoin, phenobarbitone, and primidone long-term.1 The risk is higher in women and increases with duration of exposure. Patients with epilepsy may have many reasons for increased fracture risk, eg. seizures, lack of exposure to sunlight and reduced mobility. Abnormalities of bone metabolism are seen with increased frequency in people taking antiepileptic medications. Biochemical abnormalities include: hypocalcemia, hypophosphatemia, reduced serum levels of biologically active vitamin D metabolites, and hyperparathyroidism. Bone turnover is also accelerated.1

Medicines which induce cytochrome-P450 enzymes are thought to increase the metabolism of vitamin D3, thus leading to vitamin D deficiency or insufficiency and a reduction in bone mineral density. A recent case control study noted a statistically significant reduction in bone mineral density in women aged over 40 years taking enzyme-inducing antiepileptic medicines for at least 2 years, but it was a small study and could not distinguish between the effects of individual antiepileptic medicines.2

At present there is no information regarding the effect of "new" antiepileptic medicines on bone health but this has not been examined in appropriate studies. Data may be confounded because of co-administration with older antiepileptic medicines.

ADRAC has received relatively few reports of reduced bone mineral density in association with antiepileptic medicines. This may reflect a low level of awareness of this important adverse effect and the delayed nature of the events, often occurring years after commencement of medication.

Patients taking antiepileptic medicines long-term should be advised to have safe but adequate sun exposure, perform weight-bearing exercise and avoid other risk factors for reduced bone mineral density such as alcohol and smoking. In some cases periodic monitoring of bone mineral density may be appropriate and use of supplemental calcium and vitamin D should be considered.

References
  1. Pack AM, Morrell MJ. Epilepsy and bone health in adults. Epilepsy & Behaviour 2004; 5(2); S24-S29.
  2. Petty, SJ et al. Effect of antiepileptic medication on bone mineral measures. Neurology 2005; 65:1358-1365.
References:
Australian Adverse Drug Reactions Bulletin, Volume 26, Number 1, February 2007

Back


» Home
» Latest Notification
» New Drugs
» Import of Drugs
» Drug Prices
» Legislations
» Applications Forms
» Quackwatch
» Forms & Fees
» Licence Conditions
» Schedules
» Health, Pharma. Policies & Reports
» Ayurvedic
» Govt. Bodies
» Information Centre
» Directory
» Alert
» Regulatory News
» Research News
» News in Hindi
» Login
» Contact Us

Copyright © DrugsControl.org - Jaipur, INDIA. All Rights Reserved   |   Disclaimer   |   Sitemap

Site last updated: December 30, 1899 at